Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dr. G or anyone - overdose lithium
    avatar
    lotus posted:
    I have overdosed on lithium at least 5 times. I don't rember the toxic levels but I had to be hospitalized each time. One time I don't remeber being taken to the hospital The last time was 3 years ago. I am no longer on lithium. My question is could there be a long term effect from this and what would that be.
    Thanks Donna
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear Lotus,

    Lithium overdoses can cause long-term or permanent kidney damage and long-term or permanent cognitive damage. Presumably your doctor monitors your kidney function and cognition (memory, attention, organization, etc.).

    Dr. G.
     
    avatar
    lotus replied to Joseph F Goldberg, MD's response:
    My renal function is normal. I am having some cognitive problems recently (haven't seen my pdoc since problem started) Would these problem occur so many years after the overdoses?
     
    avatar
    Joseph F Goldberg, MD replied to lotus's response:
    Dear lotus,

    Cognitive problems can be part of the picture in bipolar disorder, unrelated to medicines. About a third of people with bipolar I disorder have trouble with attention, verbal memory, or executive functioning (information processing, planning, organizing). Cognitive problems caused by lithium toxicity usually happen immediately after the toxicity, and may persist...unlikely to arise years later for the first time as a consequence of prior lithium.

    Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.